Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Stress incontinence, getting worse

(9 Posts)
Bluebell66 Mon 06-Jul-15 13:39:42

I've suffered with mild stress incontinence for years. I had a very difficult delivery with my son, I was pushing for 3 hours, and he was a big boy. However, despite using a Kegel 8 pelvic floor exerciser for the last few months, the problem is getting worse and worse. On my walk this morning despite going to the loo just before I left the house, l literally soaked through the pad I have now reluctantly given in to wearing when going out for a walk. The rest of the time I am ok. I have been on HRT for the last six months and I wondered if the declining state of my pelvic floor could be connected to this. I have heard that HRT can make stress incontinence worse and wondered if anybody had any experience of this. Thank you in advance.

pinkfrocks Mon 06-Jul-15 14:42:22

What sort of HRT do you use?
My consultant's book says that combined HRT may make it worse.

Are you taking sequential HRT- oestrogen for all the month then progestogen for a few days?

Have you tried vaginal oestrogen too?

Has anyone had a look at you and suggested treatment? You might need a simple TVT procedure.

Bluebell66 Mon 06-Jul-15 14:48:49

Thanks for your reply Pink. I'm on Elleste solo for the oestrogen,1 every other day, then Provera for the progesterone, for two weeks every three months. I haven't mentioned it to the doctor yet. I lost my husband two years ago to lung cancer, and I have been too unwell with depression and anxiety to deal with it. But it's now becoming such a problem, and interfering with my daily life, that I think I'm going to have to.

pinkfrocks Mon 06-Jul-15 15:14:16

I'm very sorry to hear about your loss. flowers
How old are you and how many year (if any) post menopause?

Taking tablets every other day is quite unusual. Why are you doing this?
Are you trying to or have been advised to keep to a very low dose?

If maybe your urethra has kinked and your bladder outlet is lower than your bladder, this could be why you cannot stay dry. This would need to be fixed with day surgery and I don't think exercise will help.

You do though need to be properly examined by a gynaecologist - or a uro-gynae - to see what's going on.

Depending on your age you might well need a higher dose of oestrogen - is that 1mg every other day? That dose may be far too low to give you any improvement with pelvic floor and you will probably need vaginal oestrogen too.

GloGirl Mon 06-Jul-15 15:20:45

Have you been to see a GP about your problem? I was referred to urogynacology at my local hospital who were very helpful. I had a very detailed survey to fill out and an examination. You can be referred onwards for all sorts of bladder tests and for physio if it would help.

MrsEricBana Mon 06-Jul-15 15:29:30

Ah poor you. Don't suffer any more with this. I had exactly the same after a bad birth. Held it at bay for a good while with physio but eventually nothing I did made any difference and I was wearing pads constantly. I had the TVT operation 5 years ago and now a million times better and never wear pads though still am conscious to be careful if I have had a lot of liquid especially diuretic type inc alcohol. Ask your GP to refer you to urogynaecologist. Good luck. (op was day case and fine in itself though general anaesthetic non ideal)

Bluebell66 Mon 06-Jul-15 15:45:46

Thank you so much for all your kind words and support. I'm 49 and have been having menopausal symptoms, quite severely, for a year now, which is why I went onto HRT. My moods were out of control, and I had a permanent headache. I cut the Elleste down from one every day to one every other day as I had terrible headaches. Since doing this the headaches have improved. I am in turmoil over it. As I said before I know it's been getting worse, but because of losing my husband, I have just been putting up with it. Just getting through each day and looking after the DC is enough. But I was so mortified when I was walking this morning, I know I need to do something as it's just going to get worse. I'm not sure I can face surgery, I am struggling with anxiety, and I'm just so worried something would go wrong and I'd end up worse off than I am now. You're right about the exercise not helping though Pink, since I've been using the Kegel 8, its just gone from bad to worse. Normally though I think the Kegel 8 gets good reviews.

pinkfrocks Mon 06-Jul-15 16:09:08

well you can't go on like you are that's for sure.
The amount of HRT you are taking is tiny. To be honest it's worth trying to sort that out as well. Taking pills is possibly more likely to cause headaches than a transdermal type of HRT like patches or the brilliant gel, Oestrogel. You really ought to see your dr because bad headaches are not normal and could be a sign of a higher risk factor - not to worry you- but stroke etc.

Personally, I'd never take pills as they have a higher risk of blood clots. You may well find that increasing your HRT will also sort out your anxiety.

Sounds like you need a good and sympathetic gynae to sort you out!

I'd go to the dr and try to be positive- think of the benefits and not the small risks about the operation.

Bluebell66 Mon 06-Jul-15 17:16:05

Thank you so much Pink, you're right, I can't go on like this, and I think my HRT probably does need looking at as well. I think I will look into the oestrogel. I did ask for a gel, as I know from taking the contraceptive pill how sensitive I am to taking hormones orally, but my GP wasn't forthcoming. I felt like they have a few select medications they like to use and won't deviate from them. I asked for the progesterone gel as we'll, but she wouldn't go down that route either. Because my bladder problems have got so bad, I do wonder if I could have some kind of prolapse. I did ask the nurse when I had my last smear a few months ago, and she said there was no sign of one, but I'm not so sure.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now